Rheumatoid arthritis is known as a condition where your immune system attacks your joints. While joint pain and stiffness may be the most common symptoms, it can also cause issues with your skin.
Rheumatoid arthritis (RA) may be directly or indirectly responsible for several potential issues related to your skin.
Some potential problems you may encounter, like nodules, occur as a direct result of living with RA. Other issues may result from one or more of your treatments.
This article reviews the potential skin-related problems you may experience when living with RA.
RA can affect many areas of the body, including the skin. Some common changes you may experience to your skin include:
- discoloration of palms
- easy bruising
- wrinkled skin
- splitting or thickening of nails
In addition, you may experience any of the following changes to your skin as a result of RA.
Nodules are the most common skin condition among people living with RA. They affect nearly one quarter of all people living with RA at some time.
Nodules are well-defined masses or lumps that appear under your skin. They may or may not be attached to underlying tissues. They can vary from pea-sized to around the size of a small lemon.
Often, the nodules appear around the joints, but they can appear anywhere. They can feel soft or firm, but they do not typically hurt.
In some cases, methotrexate — a treatment for RA — may accelerate the growth of nodules. If you experience this side effect, you can speak with your doctor about changing medications.
Treatment to address the nodules is not always needed or recommended if you are not experiencing any other symptoms. However, if they become infected or present with other issues, a doctor may recommend corticosteroids injections or rarely surgical removal.
Even with treatment, it is possible the nodules may return to the same area.
Rheumatoid vasculitis is a serious but rare complication of RA. It occurs when RA affects your blood vessels.
Smoking increases the chance you may develop rheumatoid vasculitis. If you smoke, try to quit.
It can cause red or discolored, painful rashes or bruising, often on the legs. It can also cause pitting in your fingertips or ulcers to form around your nails. In addition, you may experience symptoms such as:
- pain in the abdomen
- chest pain
- tissue death in fingers and toes
- numbness or tingling in fingers and toes
- weakness in muscles
Treatment often involves the use of corticosteroids, immunosuppressants, biologics, or chemotherapy. The treatment your doctor recommends will vary based on the severity of your case.
Slow healing wounds
Living with RA may make it more difficult for you to heal from wounds to the skin.
In some cases, the treatments for RA can also cause delayed wound healing.
All medications carry a chance of side effects, including the medications used to treat RA.
According to the Arthritis Foundation, some common treatments and potential side effects that affect the skin include:
- Biologics may cause a rash to develop at the injection site.
- Nonsteroidal anti-inflammatory drugs (NSAIDs) used to treat pain and swelling can cause sun sensitivity.
- Corticosteroids, which help with inflammation, may cause your skin to thin and bruise more easily.
These medications can also cause side effects to other areas of the body including the liver, bones, heart, lungs, blood, and so on. Consider talking with your doctor about the potential side effects related to your treatment, and let them know if you experience any unusual symptoms.
One of the first things you can do is contact your rheumatologist if you notice new or worsening skin problems. They can help determine if the issues are related to your RA or treatment. You may also want to work with a dermatologist or other specialist.
In addition to a doctor’s care, you can try to take some additional steps to help protect your skin. These might include:
- quitting smoking
- wearing sunblock regularly
- using moisturizers to keep the skin moist
- getting the shingles vaccine
It’s a good idea to speak with your doctor if you notice skin changes. Your doctor can help determine the source of the changes and work with you to determine the next course of action.
If symptoms, such as a rash or bruising, occur after you start a new medication, try to inform your doctor as soon as possible. They may have you stop taking the medication or provide alternative treatment options.
Living with RA can have an impact on more than just your joints. It can cause issues with your skin, including rashes, nodules, and blood vessel involvement. If you notice changes to your skin, it’s important to speak with your doctor to review possible treatment options.